Mississippi, 2009

Hail in Mississippi, May 12, 2009

May 12, 2009 · NWS LIX · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed in the vicinity of a weak frontal boundary over the area as upper level disturbances moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in the vicinity of a weak frontal boundary over the area as upper level disturbances moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 12, 2:09 PM CST, 57 minutes earlier.

Area forecast discussion, May 12, 2:09 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
309 PM CDT TUE MAY 12 2009

.SYNOPSIS...
ISOLATED CONVECTION HAS BEEN DEVELOPING ALONG SEA AND LAKE
BOUNDARIES EARLY THIS AFTERNOON. THERE HAS ALSO BEEN A
THUNDERSTORM COMPLEX OVER SOUTHERN ARKANSAS...WHICH SHOULD BE
TRANSLATING EAST-SOUTHEASTWARD...AND SHOULD REMAIN WELL NORTH OF
THE AREA. EXPECTING THE LOCAL CONVECTION TO DIE WITH LOSS OF
HEATING. OUTSIDE OF CONVECTION...TEMPERATURES GENERALLY IN THE
UPPER 80S.
&&

.SHORT TERM...
OUTSIDE OF THE ARKANSAS CONVECTIVE COMPLEX...WATER VAPOR LOOP
SHOWS DRIER AIR TEMPORARILY WORKING INTO THE AREA. WILL KEEP 20
POPS FOR MOST OF THE AREA THIS EVENING...MAINLY TO DEAL WITH
BOUNDARY INTERACTIONS...AND THE NON-ZERO CHANCE THAT ARKANSAS
COMPLEX TAKES A MORE SOUTHERLY TRACK THAN ANTICIPATED.

AS UPPER RIDGE TRANSITIONS EAST...MOISTURE BEGINS RETURNING TO THE
AREA TOMORROW AFTERNOON. WILL KEEP LOW POPS FOR CONVECTION IN
FORECAST FOR TOMORROW AFTERNOON AND THURSDAY.

STRONG NORTHERN STREAM SHORTWAVE WILL BRING FRONT JUST TO OUR
NORTH ON FRIDAY. ADDITIONAL MOISTURE...AND CONVERGENCE AHEAD OF
THE FRONT...WILL ENHANCE PRECIPITATION CHANCES SOMEWHAT. WILL KEEP
POPS IN THE CHANCE RANGE FOR NOW.

TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL THROUGH FRIDAY.
AREAS THAT RECEIVE PRECIPITATION BEFORE ABOUT 3 PM EACH DAY WILL
LIKELY NOT REACH FORECAST TEMPS...BUT PICKING AN INDIVIDUAL
STATION AHEAD OF TIME...IS A LOSING PROPOSITION. 35
&&

.LONG TERM...
SATURDAY WILL BE A RELATIVE MINIMUM IN PRECIPITATION CHANCES
COMPARED TO FRIDAY AND SUNDAY. FRIDAYS BOUNDARY WILL WASH OUT OR
SHIFT BACK TO THE NORTH...AWAITING A STRONGER NORTHERN STREAM
SHORTWAVE...DURING THE DAYTIME HOURS ON SATURDAY. GFS AND ECMWF
BOTH FORECAST A COLD FRONTAL PASSAGE SUNDAY AFTERNOON OR
EVENING...WITH THIS BEING THE BEST CHANCE OF WIDESPREAD
PRECIPITATION DURING THE WEEK. WILL KEEP POPS IN THE CHANCE
CATEGORY FOR NOW...BUT AS TIMING GETS REFINED...EXPECT LIKELY TO
SHOW UP IN THE FORECAST FOR EITHER SUNDAY OR SUNDAY NIGHT.

LINGERING SHOWERS SHOULD MOVE OUT MONDAY OR EARLIER...FOLLOWED BY
DRIER AIR FOR EARLY TO MID WEEK.

TEMPERATURES FOR FRIDAY THROUGH SUNDAY SHOULD BE NEAR NORMAL...BUT
MAY BE TEMPERED BY PRECIPITATION IN SOME AREAS. ONCE THE RAIN
DEPARTS...ANTICIPATE HIGH TEMPS NEAR NORMAL...WITH LOW TEMPS A FEW
DEGREES BELOW NORMAL...ESPECIALLY NORTH...DUE TO THE DRIER AIR. 35
&&

.AVIATION...
CONVECTION WILL QUICKLY COME TO AN END AROUND SUNSET. ALL SITES
SHOULD BE IN VFR STATUS AND REMAIN THAT WAY UNTIL AFTER 6Z AND AT
THAT TIME VISBIES AND EVEN CIGS MAY BEGIN TO APPROACH MVFR STATUS
AT A FEW LOCATIONS OTHERWISE THINGS WILL REMAIN QUIET. AN HOUR OR
TWO AFTER SUNRISE ALL SITES SHOULD BE IN VFR STATUS. /CAB/
&&

.MARINE...
LIGHT ONSHORE FLOW WILL BEGIN OVER THE ENTIRE AREA TONIGHT AS
HIGH PRESSURE BUILDS OVER THE ERN GULF AND ERN SEABOARD. LIGHT TO
OCCASIONALLY MODERATE ONSHORE FLOW WILL REMAIN IN PLACE THROUGH
THE END OF THE WEAK WITH SEAS RANGING FROM 1-4 FT. BY MID TO LATE
THIS WEEKEND ANOTHER WEAK FRONT WILL MOVE TOWARDS THE AREA. /CAB/
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  89  68  87 /  20  30  10  30
BTR  68  90  69  88 /  20  20  10  30
MSY  71  88  72  87 /  20  20  10  30
GPT  69  86  71  84 /  20  30  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 12, 11:17 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1217 PM CDT TUE MAY 12 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-131730-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1217 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LAST INTO EARLY THIS EVENING.  THESE THUNDERSTORMS WILL BE MOST
LIKELY TO FORM NORTH OF THE INTERSTATE 10 CORRIDOR.  A FEW OF THESE
THUNDERSTORMS COULD BECOME STRONG AND POSSIBLY SEVERE LATE THIS
AFTERNOON INTO EARLY THIS EVENING.  THE PRIMARY THREAT FROM ANY
STRONG THUNDERSTORM ACTIVITY WILL BE FREQUENT LIGHTNING STRIKES...
HEAVY DOWNPOURS...STRONG GUSTY WINDS...AND HAIL.

RIVER FLOODING...MINOR RIVER FLOODING WILL CONTINUE ON THE
MISSISSIPPI RIVER AT RED RIVER LANDING. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
SATURDAY.  SOME OF THESE THUNDERSTORMS COULD BE STRONG...PRODUCING
LIGHTNING...HAIL...HEAVY DOWNPOURS...AND GUSTY WINDS.

A COLD FRONT WILL AFFECT THE REGION SUNDAY AND MONDAY.  SEVERAL
ROUNDS OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONT.  THESE
THUNDERSTORMS COULD BE STRONG AT TIMES...PRODUCING HEAVY RAINFALL...
FREQUENT LIGHTNING...HAIL...AND DAMAGING WINDS.

THE MISSISSIPPI RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT
BATON ROUGE ON THURSDAY MAY 14TH...AND CONTINUE ABOVE FLOOD STAGE
AT RED RIVER LANDING. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 12, 12:50 PM CST, 2 hours 16 minutes before
LAZ061>064-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
150 PM CDT TUE MAY 12 2009

...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING ST. BERNARD
PARISH...JEFFERSON PARISH...ORLEANS PARISH...PLAQUEMINES PARISH...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TIMBERLANE...OR ABOUT OVER TERRYTOWN. THE
THUNDERSTORM WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORM WILL BE NEAR...
  TERRYTOWN BY 155 PM...
  BELLE CHASSE BY 210 PM...
  BELLE CHASSE BY 215 PM...
  CHALMETTE AND 7 MILES WEST OF VIOLET BY 245 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA
SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BANNAN
Special weather statement, May 12, 1:31 PM CST, 1 hour 35 minutes before
LAZ040-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
231 PM CDT TUE MAY 12 2009

...SLOW MOVING STRONG THUNDERSTORM AFFECTING ST. TAMMANY PARISH...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF SLIDELL...OR ABOUT 4 MILES
NORTH OF SLIDELL AIRPORT. THE THUNDERSTORM WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SLIDELL
AIRPORT AND PEARL RIVER

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
MARBLE SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

22/TD
Special weather statement, May 12, 2:28 PM CST, 38 minutes before
LAZ039-040-MSZ077-122115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 PM CDT TUE MAY 12 2009

...LINE OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING WASHINGTON
PARISH...PEARL RIVER COUNTY...ST. TAMMANY PARISH...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF COVINGTON TO JUST WEST OF PICAYUNE...MOVING NORTH AT 10
MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BUSH AND SUN

THE PRIMARY THREAT FROM THESE STORMS IS PEA TO MARBLE SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

22/TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pearl River

When
May 12, 3:06 PM CST
Where
Pearl River County, Mc Neil
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.670, -89.630

Hail the size of golfballs was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175701.